3 Prescription Drugs that May Lead to Nutrient Deficiencies
When considering whether you are in need of dietary supplements there are many factors to consider. News headlines try to make it seem like the answer to the question: ‘does everyone need a multivitamin?’, is a simple yes or no answer that’s universal. But this could not be further from the truth. In the last few years several large-scale trials have shown multi-vitamins have little to no effect on the incidence of heart disease and cancer. Despite these findings, supplements and dietary modifications can be very effective when recommended on an individualized basis with consideration of age, pregnancy, physical activity, genetic polymorphisms (genetic SNPs), dietary intake (daily intake of vegetables and weekly intake of omega 3 rich fish like salmon, etc.), risk of nutrient depletions from medications and potential drug-nutrient interactions.
Most patients receive education on basic drug-nutrient interactions from their doctor or dietitian, such as anticoagulants (blood thinners) and vitamin K. Under these circumstances, the focus is on limiting intake of specific nutrients such as vitamin K (or at least maintaining a consistent intake every day) because they interfere with or decrease the effectiveness of a particular drug. But what about when it’s the other way around? When drugs decrease your absorption of specific nutrients and can lead to nutrient deficiencies?
Below are three very commonly prescribed drugs in the United States that have been shown to increase risk of specific nutrient deficiencies. It’s important to note that you should speak with your doctor about these interactions and come up with a plan for testing or dietary supplementation, if deemed necessary.
1. Proton Pump Inhibitors
This is a common treatment used for gastroesophageal reflux disease (GERD), commonly known as acid reflux. It’s also commonly prescribed for peptic ulcers. Examples of proton pump inhibitors (PPIs) include prilosec/omeprazole or protonix/pantoprazole which may increase specific nutrient needs. Research shows that the use of PPIs has been associated with nutrient deficiencies such as vitamin B12, vitamin C, calcium, iron and magnesium. Since PPIs are used to inhibit gastric acid secretion, they can cause modifications in the bioavailability and absorption of nutrients in the stomach and a part of the small intestine called the duodenum. This is important for everyone to be aware of but especially for elderly individuals and those who are malnourished. If you are taking a proton pump inhibitor then you may want to talk to your doctor or dietitian about getting a high quality multivitamin or other dietary supplements.
An estimated 8% of adults between the ages of 57 and 85 years old are prescribed metformin for the management of insulin resistance, pre-diabetes and type 2 diabetes. This oral drug has been shown to induce vitamin B12 malabsorption and lower levels of intrinsic factor in an area of the small intestine called the ileum. This process has been shown to increase the risk of vitamin B12 deficiency. Deficiency of vitamin B12 is associated with serious implications such as macrocytic anemia, neuropathy fatigue, weakness, constipation and mental changes. Some research has also shown that metformin may also be associated with lower levels of folate. One of the biggest concerns with lower levels of vitamin B12 and folate is an increase in homocysteine concentrations. Homocysteine is a marker associated with risk of heart disease.
Research shows that higher doses and extended periods of metformin use are associated with a more prominent decrease in vitamin B12 levels. A 2006 study found that the prescribed dose of metformin was the strongest indicator of vitamin B12 deficiency. But other studies have shown that taking metformin for extended periods of time (16 weeks) can also lead to a decrease in B12 and folate concentrations and an increase in homocysteine levels. If you are taking metformin then ask your doctor to routinely check your vitamin B12 levels. The most accurate way to detect early or mild B12 deficiency is with the marker, methylmalonic Acid or MMA. You can also ask whether you are in need of additional supplementation.
Statin therapy is among the most commonly prescribed medications for adults to help lower blood cholesterol levels and prevent heart attack and stroke but this medication also increases the risk of nutrient imbalances. The use of statins is associated with an increased risk of Co-Enzyme Q10 deficiency. Statins block the production of farnesyl pyrophosphate which is an intermediate in the production of the fat-soluble antioxidant, COQ10. This is an important nutrient that has been associated with improved endothelial function, reduced risk of mortality in cardiac patients, and improvements in fatigue. Statin myalgia is thought to be attributed to the depletion of coenzyme Q10 but there is insufficient evidence to prove the association. If you are currently on a statin or considering taking a statin, talk to your doctor about a COQ10 supplement.
The goal of this article is to increase awareness behind the risk of nutrient deficiencies that are tied to various drugs and in no way offers medical advice. Talk to your doctor further about your need for dietary supplementation based on your current prescription medicine plan.